Non-cisgender assigned female at birth (AFAB) patients who have received testosterone therapy have an increased risk for acne and androgenetic alopecia, and non-cisgender assigned male at birth (AMAB) patients are significantly more likely to undergo minimally invasive procedures, according to study research published in the Journal of the American Academy of Dermatology. Investigators conducted a retrospective chart review of all transgender patients who were evaluated at the Mayo Clinic in Rochester, Minnesota, from March 15, 1986, to June 21, 2018. A total of 442 cases met the study inclusion criteria, and of this group 214 patients (48.4%) had dermatologic diagnoses and/or procedures.

Among 80 non-cisgender AFAB patients who presented with dermatologic concerns, acne was diagnosed in 63 patients (78.8%), with 55 patients (68.8%) diagnosed  while receiving testosterone therapy and a mean time to presentation of 11.5 months (range, 1-60 months) after initiating testosterone. Non-cisgender AFAB patients who received testosterone therapy were more likely to develop acne (P < 0.0001).

Androgenetic alopecia was diagnosed in 11 non-cisgender AFAB patients, with a mean of 12.8 years and median time of 6 years (range, 1-44 years) after initiating testosterone. Testosterone therapy was associated with an increased risk for androgenetic alopecia (P = 0.0036). Among 49 non-cisgender AFAB patients who had not received masculinizing chest surgery, 4 (8.2%) (P = 0.1539) were diagnosed with infections (eg, candidal intertrigo, tinea versicolor) that were presumed to be associated with chest binding.

Non-cisgender AMAB patients were significantly more likely to pursue minimally invasive procedures as part of gender-affirming treatment (P < 0.0001), the investigators wrote. Among 134 non-cisgender AMAB patients presenting with a dermatologic conditions, 10 (7.5%) had a new diagnosis of atopic dermatitis, with 80% diagnosed while receiving hormone therapy. Feminizing hormone therapy was significantly associated with atopic dermatitis (P = 0.0279), it was found.


Continue Reading

Study limitations include a retrospective design, varied follow-up, selection via ICD-9 code, and a lack of generalizability.

 The cohort included a case of vulvar condyloma and a case of vulvar lichen sclerosus in patients who were status postvaginoplasty, “Dermatologic care is an essential part of the transition process for many transgender patients,” the researchers concluded. “It is important to recognize the increased risk of acne and androgenetic alopecia in non-cisgender AFAB patients receiving testosterone. In non-cisgender AMAB patients, special considerations include atopic skin disease and the need for minimally invasive procedures.”

Reference

Imhof RL, Davidge-Pitts CJ, Miest RYN, Nippoldt TB, Tollefson MM. Dermatological disorders in transgender patients: A retrospective cohort of 442 patients [e-pub ahead of print]. J Am Acad Dermatol. doi: 10.1016/j.jaad.2020.06.074